Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 20, 2004, 4:11 PM CDT for Greenwood County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 4:11 PM CDT (21:11 UTC)
- Expired
- Apr 20, 2004, 5:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 202111 SVRICT KSC073-202215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 411 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 515 PM CDT. * AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF EUREKA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE 9 MILES NORTHWEST OF EUREKA AROUND 420 PM CDT... NEAR HAMILTON AROUND 440 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR GREENWOOD COUNTY UNTIL 515 PM CDT. LAT...LON 3797 9646 3769 9649 3770 9597 3812 9599 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:36 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 20, 2:36 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 236 PM CDT TUE APR 20 2004 .DISCUSSION... MAJORITY OF THIS FCST PACKAGE WAS SPENT ON TRYING TO FIGURE OUT THE FIRST FEW DAYS AND SVR STORM POTENTIAL THIS EVENING AS WELL AS THU AND THU NGT TNGT: MOST OF THE TNGT FCST WL DEPEND ON HOW THINGS EVOLVE DURING THE 4PM TO 6PM TIME FRAME. AS I AM WRITING THIS THERE ARE A COUPLE FEATURES TO NOTE. FIRST OF ALL AN OUTFLOW BOUNDARY STRETCHING FROM ROUGHLY HUT TO EMP. ALSO A SFC WIND SHIFT LINE EXTENDED FROM NEAR GBD TO NW OK. THIS WIND SHIFT LINE WL LIKELY FORM MORE OF A DRY LINE BUT AT THE TIME OF WRITING THIS THE DRYLINE WAS STILL GETTING ITS ACT TOGETHER. THE HINDERING FACTOR SO FAR TODAY HAS BEEN THE EXTENSIVE LOW CLOUD OVER ALMOST ENTIRE CWA. IF STORMS FIRE THEY WL MOST LIKELY DEVELOP ALONG AND EAST OF THE TURN PIKE AS THIS WIND SHIFT/DRY LINE MAKES ITS WAY INTO SE KS, WHERE SLIGHTLY BETTER MOISTURE AND INSTABILITY WL BE LOCATED. SVR STORMS WL BE POSSIBLE GIVEN AMOUNT OF DEEP LAYER SHEAR, BUT DOES NOT APPEAR TO BE A SYNOPTICALLY EVIDENT TOR DAY. IF A TOR DEVELOPS IT WOULD NEED A SFC FEATURE TO ENHANCE THE LOW LEVEL SHEAR. WITH THE OLD OUTFLOW BOUNDARY LINGERING AROUND, THIS IS NOT OUT OF THE QUESTION EARLY THIS EVENING. A FEW HOURS AFTER SUNDOWN THE MAJORITY OF THE ACTIVITY SHOULD HAVE SHIFTED EAST OF CWA. WED-WED NGT: A BOUNDARY WL BE SITUATED THROUGH EASTERN OK WED AFTERNOON. THIS FEATURE WL PROVIDE THE FOCUS FOR TSRA DEVELOPMENT WED AFTERNOON. PUT A SLGT CHANGE IN FOR THE FEW COUNTIES IN SE KS IN CASE SOME OF THIS BLEEDS OVER. PRECIP CHANCES WL BE ON THE INCREASE WED NGT AS ISENTROPIC LIFT ENHANCES WITH AN UPPER WAVE SINKING OUT OF THE PACIFIC NW. THE BEST ISENTROPIC LIFT IN THE 300-305K LAYER WL BE OVER WESTERN AND CENTRAL PORTIONS OF KS. BUT WL KEEP POPS IN CWA WIDE AS THETA-E ADVECTION BLANKETS THE AREA. THU-FRI: THU AND THU NGT LOOK TO BE ACTIVE ACROSS THE PLAINS. BY THU 18Z A FAIRLY STRONG UPPER WAVE WL BE SITUATED OVER NORTHERN CO PLACING MUCH OF KS IN THE DIFFLUENT REGION OF THE UPPER JET. AT THE SFC A WARM FRONT WL BE LIFTING NORTH THROUGH THE DAY WITH A DRYLINE BULGING ACROSS CENTRAL OK. WOULD EXPECT CONVECTION TO DEVELOP EITHER ALONG ONE OF THESE TWO SFC FEATURES OR BOTH. THIS ACTIVITY WL CONTINUE INTO THU NGT AS AN MCS LIKELY TO BE ONGOING AS A 90 KTS UPPER JET NOSES INTO SW KS PLACING THIS AREA IN THE LEFT EXIT REGION. SFC LOW SHOULD TRACK NE THOUGH EASTERN KANSAS FRI PLACING CWA IN THE WRAP AROUND REGION OF THIS LOW. THEREFORE DID KEEP SOME POPS IN FOR FRI WITH SVR STORMS NOT EXPECTED. SAT-TUE: DID NOT CHANGE A WHOLE LOT FROM PREV FCST WITH REGARDS TO THE EXTENDED FCST. CONFIDENCE IS A LITTLE LOW FOR THESE PERIODS AS THERE ARE SOME SMALL DIFFERENCES WITH THE MED RANGE MODELS. THE MAIN MODEL DIFFERENCES SHOW UP SUN INTO MON WHEN THE 00Z GFS HAS A RIDGE SITUATED OVER THE WEST COAST. MEANWHILE THE ECM TRIES TO SNEAK A VERY WEAK UPPER LOW UNDER THIS RIDGE. BECAUSE OF THIS THE GFS ALSO HAS A STRONG DOWNSTREAM TROUGH WITH ITS AXIS THROUGH THE CWA BY 00Z MON. SO FOR NOW WL LEAVE EXTENDED DRY AS BEST UPPER ENERGY STAYS NORTH OF CWA. FOR TEMPS STAYED FAIRLY CLOSE TO NORMAL. THE GFS IS TRYING TO COOL THINGS DOWN MORE THAN THE ECM AS IT BRING SOME COLDER AIR DOWN SAT NGT AND THEN AGAIN MON NGT. AM NOT GOING TO TOTALLY BUY INTO THIS UNTIL THERE IS BETTER AGREEMENT BETWEEN THE MODELS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 50 73 51 66 / 10 20 30 40 HUTCHINSON 49 72 50 65 / 10 10 30 50 NEWTON 50 73 50 65 / 10 10 30 50 ELDORADO 50 73 51 66 / 10 20 30 40 STROTHER FIELD 51 74 53 68 / 10 20 30 40 RUSSELL 45 71 46 62 / 5 10 30 60 GREAT BEND 46 71 47 63 / 5 10 30 60 SALINA 48 71 48 64 / 10 10 30 60 MCPHERSON 48 72 49 65 / 10 10 30 50 COFFEYVILLE 53 76 55 72 / 40 20 30 40 CHANUTE 52 75 52 70 / 40 20 20 40 IOLA 52 74 52 69 / 40 20 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH OUT FOR SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL 8 PM CDT && 7/LAWSON
Hazardous weather outlook, Apr 20, 3:15 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT TUE APR 20 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 315 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS SOME SEVERE WITH LARGE HAIL POSSIBLE EAST OF THE KANSAS TURNPIKE. AS A LOW PRESSURE CENTER AND DRY LINE SLIDE EAST THIS AFTERNOON, THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP. INITIALLY A COUPLE WEAK TORNADOES MAY BE POSSIBLE BEFORE SUNSET. HOWEVER, AT THIS TIME THE MAIN THREAT WILL BE THE POSSIBILITY FOR LARGE HAIL. THE PRIME LOCATION FOR SEVERE WEATHER WILL BE IN AN AREA TO THE SOUTH OF HIGHWAY 54 AND EAST OF HIGHWAY 99. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY NIGHT AS A SLOW MOVING UPPER LEVEL STORM SYSTEM PASSES THROUGH THE AREA. AT THIS TIME IT APPEARS THE BEST CHANCE FOR SEVERE STORMS WOULD BE THURSDAY AFTERNOON AND EVENING AS A DRY LINE LIFTS NORTH ACROSS THE AREA. THE TIMING AND LOCATION OF SEVERE STORMS WILL CONTINUE TO BE NARROWED DOWN WITH ADDITIONAL FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING, ALONG AND EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CARUSO/CHANCE/LAWSON
In the hours before
Local storm report, Apr 20, 3:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL AUGUSTA 37.69N 96.98W
04/20/2004 0.75 INCH BUTLER KS AMATEUR RADIO
&&
CHANCELocal storm report, Apr 20, 3:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 6 S AUGUSTA 37.61N 96.98W
04/20/2004 0.75 INCH BUTLER KS TRAINED SPOTTER
&&
CHANCEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 55 min |
| Apr 20, 3:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 38 min |
| Apr 20, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.